We describe two adult patients with epilepsy who received long-term antiepileptic drug therapy, a woman aged 39 years and a man aged 38 years, in whom severe osteopenia and osteoporosis, respectively, were diagnosed. Both had had epilepsy since childhood, both were seizure free and off medication for several years before the epilepsy started again. The female patient first sustained a complicated pelvis fracture after minor trauma. Next, both patients had infractions of several thoracic vertebrae after a generalised tonic-clonic seizure. Dual-energy X-ray absorptiometry for measurement of the bone mineral density revealed
osteopenia in both. Bone biopsy was only performed in
the male patient and showed moderate osteoporosis.
Taking into consideration the young age for osteopenia
and osteoporosis and the absence of other underlying
causes, the long-term anticonvulsant therapy is the most
likely cause of the development of osteopenia and osteoporosis in these patients.
Reviewing recent literature data, advice from healthcare
organisations and medical guidelines, the authors were
surprised by the lack of protocols and preventive measures for patients with epilepsy who have been on antiepileptic drug therapy for many years. With this article we stress the urgent need to develop protocols and guidelines for preventive interventions.